Tragedy struck when a teenage boy with food allergies went to
the Cinema with his parents. All was well and with popcorn in
hand, that teenager started eating the popcorn he had eaten
there before. The tragedy in this story was the reaction he had
with no EpiPen at hand!
The EpiPen is an essential item that must be taken everywhere,
no exceptions! To be sure, we can all forget something,
sometimes but once discovered should require going back to get
it. On occasion this happened in our family and we did go back
to get it right away. We have the benefit to be reading and
learning from this unnecessary tragedy. The EpiPen is as
important, if not more important, than the wallet, Id & car keys.
What We Learned from the Ruben Bousquet Inquest
By Dave Bloom -2020/08/06
14-year-old boy died after eating popcorn at a movie theater with his parents
The inquest into the death of 14-year-old Ruben Bousquet on April 18, 2018, began in Southwark Coroner’s Court, London yesterday.
The court heard that Ruben, a promising athlete on the London Knightz youth ice hockey team who was allergic to milk, eggs, and soy, was out with his parents at an 8:30PM movie in London that evening. He had suffered multiple bouts of anaphylaxis before which were treated with the use of his epinephrine auto-injector.
On that evening, Ruben was enjoying the same popcorn he had eaten many times before at the same theater when he began to feel ill. Tragically, he had left his EpiPen at home.Click to visit sponsor
Ruben’s mother, Judith Bousquet, testified to what happened next:
As soon as he mentioned he didn’t feel well, we said “let’s go”. At that point there were no signs of great stress. When we walked to the car my husband asked how his breathing was, he said “that’s fine, that’s fine”.’
But at about two to three minutes from the house he started pulling at his throat. He couldn’t even talk, I could see he was struggling, struggling with everything. His chest was puffed up and swollen.
As soon as they reached home, Mrs Bousquet gave Ruben two doses of epinephrine after which the boy collapsed and fell unconscious. His mother began administering CPR.Click to visit sponsor
The coroner asked one of Ruben’s doctors whether his asthma may have contributed to his death. The physician replied that, “Having asthma gives a higher risk of more severe anaphylactic reactions. It does ring alarm bells if a child has had a number of severe reactions. It is highly likely that he died from a food-related anaphylactic episode.”
Representatives from Odeon Cinemas, the UK Food Standards Agency, the London Ambulance Service and Royal London Borough of Greenwich are scheduled to testify in the coming days.
Our deepest condolences go out to the Bousquet family who must now relive the circumstances surrounding the tragic loss of their son as they attend the inquest into his death. We wish them much solace and strength.
As we often do when reporting on the passing of a member of our food allergy community, we look for ways that similar such tragedies might be avoided in the future.Click to visit sponsor
First, never assume a food you have purchased before is safe for you now. If the product is packaged, always check the label for changes before you purchase it. If the food is not packaged as is generally the case with popcorn at theaters, you must check with the manager in charge each and every time to confirm whether the recipe or their means for preparing the food is still in keeping with your restrictions. If you have any doubt, do not purchase the food.
Second, and we stressed this point in an article just yesterday, those who have been prescribed epinephrine must carry two auto-injectors with them everywhere, every time as epinephrine is the one and only drug that can halt the progression of life-threatening anaphylaxis. Though we can’t be certain, prompt administration of epinephrine may have saved Ruben’s life had it been administered at the theater immediately after Ruben began experiencing symptoms.
If you are the parent of a child or young teen, it is your responsibility and that of caregivers to make sure they are carrying their epinephrine whenever they leave the house.Source: Schoolboy, 14, with dairy allergy died after eating popcorn while watching film with his parents at Odeon Cinema, inquest hears — Daily Mail
Leave A Comment